Ohio, 2024Damaging Winds in Ohio, June 17, 2024
June 17, 2024 · NWS RLX · 5 events in 1 county or zone
A brief stint of strong to severe thunderstorms developed in Perry County on the afternoon of June 17th under a strong ridge aloft and a prolonged heat wave at the surface. The unseasonably hot temperatures helped to spark thunderstorm development that afternoon, but the lack of assistance from passing disturbances resulted in convection to diminish fairly quickly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief stint of strong to severe thunderstorms developed in Perry County on the afternoon of June 17th under a strong ridge aloft and a prolonged heat wave at the surface. The unseasonably hot temperatures helped to spark thunderstorm development that afternoon, but the lack of assistance from passing disturbances resulted in convection to diminish fairly quickly. The resultant downburst winds caused downed trees in several communities within Perry County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 1:03 PM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 17, 1:03 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
203 PM EDT Mon Jun 17 2024
.SYNOPSIS...
A prolonged heat wave builds throughout the week. Isolated
showers or storms will be possible today and Tuesday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM Monday...
Key Points:
* Oppressively hot and humid today and Tuesday
* Pop-up thunderstorms could yield locally heavy rain and gusty
winds this afternoon and Tuesday afternoon
Building heights aloft continue to support high pressure at the
surface. Moisture streaming up out of the Gulf around surface high
pressure will yield surface dew points in the upper 60s and lower
70s today and Tuesday with oppressive humidity peaking Tuesday
before a westward bulge in the the surface high shunts the richer
dew points to the west and north of our forecast area. Temperatures
in the lower to mid 90s with these dew points will support heat
index values 95 to just over 100 degrees.
Uncapped profiles will support pop-up convection both this afternoon
and again Tuesday afternoon. No widespread severe or flooding threat
is expected with this activity, but convective cores cores becoming
precipitation loaded and collapsing could yield some localized
damaging wind gusts along with locally very high rainfall rates.
Heat safety tips:
* Drink plenty of fluids
* Wear light, loose fitting clothing
* Take breaks in the shade or air conditioned locations
* Never leave children or pets in an unattended vehicle
* Check on elderly or heat sensitive individuals
* Know the signs of heat illness
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 150 PM Monday...
High pressure across the eastern U.S. will remain in control
Wednesday and Thursday, with continued above normal temperatures
across the region. Overall, conditions should be relatively stable
and drier, and am not really expecting much in the way of showers or
storms to develop either of these days. Heat indices both days may
not quite reach the 100 degree mark, but the heat will still be
oppressive none the less, with at least upper 90s heat indices
expected.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1205 PM Monday...
Ridge of high pressure will continue to remain in control for much
of the week, with above normal temperatures, and occasional showers
and storms during peak heating hours. Although dew points will
generally only be in the 60s during the period, the continuation of
temperatures in the upper 90s to possibly even around 100, may
continue to warrant expansion of the heat advisory in time across
much of the lowland counties this weekend. Ridge finally breaks down
towards the end of the period as low pressure moves east across the
Great Lakes region, sweeping a cold front through the area. Along
with a break in the oppressive heat, showers and storms will become
more numerous during the time.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM Monday...
While high pressure is in place, low levels are sufficiently
moist for afternoon vertical profiles to become uncapped
yielding isolated to scattered pop-up thunderstorms this
afternoon. While the chances are low that this activity impacts
any given terminal, direct hits could yield brief visibility
reductions to less than 1SM along with standing water on runway
surfaces. Any convective activity largely wanes by 01-02Z
tonight. Outside of this activity, VFR conditions are expected
through this evening.
Mountain valley fog will be possible tonight into Tuesday morning
with some additional valley fog out in the lowlands where
accumulating rain falls this afternoon. For now have only coded IFR
fog impacts for EKN for Tuesday morning, but CKB/CRW could also see
some fog.
Winds remain light weakly favoring a southwesterly direction, except
gusty and erratic near any thunderstorms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Brief IFR could occur in thunderstorms
this afternoon. Valley fog could be more prevalent overnight
than advertised.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z TUESDAY...
No widespread IFR conditions are expected at this time.
&&
.CLIMATE...
While humidity values will taper off somewhat toward the end of
the week, heat will progressively build. Some high temperature
records could be challenged. Listed below are records within 3
degrees of the forecast highs.
Record High Temperatures:
June 17:
KEKN: 92/1936
June 18:
KCKB: 96/1936
KEKN: 91/1994
June 19:
KCKB: 94/1994
KPKB: 95/1994
KEKN: 89/1905
June 20:
KCKB: 94/1931
KPKB: 97/1931
KBKW: 92/1931
KEKN: 92/1931
June 21:
KHTS: 99/1953
KCKB: 98/1953
KPKB: 97/1953
KBKW: 93/1953
KEKN: 92/1953
June 22:
KCRW: 98/1988
KHTS: 98/1988
KCKB: 97/1923
KPKB: 98/1988
KBKW: 92/1931
KEKN: 93/1923
June 23:
KCKB: 96/1957
KPKB: 94/1964
KBKW: 91/1931
KEKN: 89/1899
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT Friday for WVZ005>011-013>020-
024>032-039-040.
OH...Heat Advisory until 8 PM EDT Friday for OHZ066-067-075-076-
083>087.
KY...Heat Advisory until 8 PM EDT Friday for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...JP/SL
NEAR TERM...JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...JP
CLIMATE...JPHazardous weather outlook, Jun 17, 2:16 AM EST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
316 AM EDT Mon Jun 17 2024
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-180915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
316 AM EDT Mon Jun 17 2024
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
FRIDAY...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ033-034-515>526-180915-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
316 AM EDT Mon Jun 17 2024
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, southeast and southern West Virginia.
.DAY ONE...Today and Tonight.
Heat index values will reach into the mid 80s to mid 90s for all but
the highest ridges this afternoon. Practice heat safety actions such
as proper hydration, watching for signs of heat stress, and taking
breaks in the shade or air conditioning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A prolonged period of hot weather continues through the week, with
heat index values reaching mid 80s to mid 90s each day for all but
the highest ridges. Practice heat safety actions such as proper
hydration, watching for signs of heat stress, and taking breaks in
the shade or air conditioning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 17, 1:34 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
234 PM EDT Mon Jun 17 2024
VAZ003-004-171845-
Dickenson VA-Buchanan VA-
234 PM EDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DICKENSON AND
SOUTHWESTERN BUCHANAN COUNTIES THROUGH 245 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Haysi, moving northeast at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Haysi, John Flannagan Lake, Clinchco, and Vansant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3707 8229 3721 8242 3734 8219 3714 8206
TIME...MOT...LOC 1833Z 238DEG 12KT 3722 8222
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01
Special weather statement, Jun 17, 1:46 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
246 PM EDT Mon Jun 17 2024
VAZ003-004-171915-
Dickenson VA-Buchanan VA-
246 PM EDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DICKENSON AND
SOUTHWESTERN BUCHANAN COUNTIES THROUGH 315 PM EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Haysi, moving east at 10 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Haysi, John Flannagan Lake, Clinchco, and Vansant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3710 8232 3722 8238 3734 8217 3718 8206
TIME...MOT...LOC 1845Z 247DEG 5KT 3721 8222
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01
Thunderstorm Wind, Perry
- When
- June 17, 4:14 PM EST
- Where
- Perry County, Somerset
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 39.800, -82.300
In Somerset, tree limbs were broken down onto South Market Street.
Thunderstorm Wind, Perry
- When
- June 17, 4:14 PM EST
- Where
- Perry County, 0.69 mi N of Somerset
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.810, -82.300
Trees were blown down along North Columbus Street in downtown Somerset.
Thunderstorm Wind, Perry
- When
- June 17, 4:17 PM EST
- Where
- Perry County, 0.53 mi W of New Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.720, -82.210
In downtown New Lexington, trees were blown down along West Broadway Street.
Thunderstorm Wind, Perry
- When
- June 17, 4:28 PM EST
- Where
- Perry County, 1.27 mi ENE of Crooksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.780, -82.080
Several trees were blown down on Old State Road in Crooksville.
Thunderstorm Wind, Perry
- When
- June 17, 4:30 PM EST
- Where
- Perry County, 0.69 mi N of Milligan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.730, -82.120
Along Buzzards Glory Road near the Milligan township, numerous trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, June 17 to 23, 20242 deaths · $23 million · 1 event
- Strong Wind in Illinois, June 17, 20241 death · 1 injured · 1 event
- Flash Flooding and Hail in Ohio, June 17 to 20, 20243 injured · $363,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Wisconsin, June 17, 2024$300,000 · EF1 · 7 events
- Wildfire in California, June 17 to 28, 2024$700,000 · 2 events
- Wildfire in Colorado, June 17 to 20, 2024$500,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 17 to 18, 2024$153,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 17, 202450 kt wind · 54 events
- Damaging Winds in Michigan, June 17, 2024$75,000 · 52 kt wind · 2 events
- Damaging Winds in New York, June 17, 2024$31,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Wisconsin, June 17, 2024$55,000 · 1.5 in hail · 5 events
- Damaging Winds in Indiana, June 17, 2024$54,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190739, 1190740, 1190741, 1190742, 1190743.